I have suffered greatly from taking (5) doses of Levaquin. I believe I would have had ruptured tendons if I had remain seated the vast majority of 4 days. My pain continues, but less than normal with the supplements I am taking. If I reduce them, the pain increases. C.E.
This question has also been asked and answered here: How long does tendonitis last from taking Levaquin?
Have you addressed this with the prescribing physician? Sounds fairly serious and I would point you in that direction rather than have you mess with the dose. Hope this helps:
LEVAQUIN® can cause side effects that may be serious or even cause death. If you get serious side effects, get medical help right away. Talk with your healthcare professional about whether you should continue to take LEVAQUIN®.
C.E. there is currently a class action/lawsuit about the horrific effects of Levaquin on many people. Do some searching for the side effects and articles about it. I, too, took it a few years ago and had "mental" side effects like hallucinations that lasted for a week. I believe it affected me in many other ways as well. The after affects last long after taking it and the list is long. Many people can take it with no problem but others really are affected. You are catching it very early on so there are things you can do to mitigate the lasting effects. There's too much to go into here but I strongly recommend you search it out online yourself, you will find lots of information.
The folks that took it over a few years ago have no legal standing but the current users do!. The manufacturer had to add "warnings" to their product information after it buried the adverse affects for years. Protect yourself now and write down ALL the effects you are experiencing, I am sure you will find others on the lists... Good luck and take this seriously
Most fluoroquinolones of which one is levaquin, have warnings pertaining to tendon problems. Here is one copied from levaquin literature:
Fluoroquinolones, including LEVAQUIN®, are associated with an increased risk of tendonitis and tendon rupture in all ages. This adverse reaction most frequently involves the Achilles tendon, and rupture of the Achilles tendon may require surgical repair. Tendinitis and tendon rupture in the rotator cuff (the shoulder), the hand, the biceps, the thumb, and other tendon sites have also been reported. The risk of developing fluoroquinolone-associated tendinitis and tendon rupture is further increased in older patients usually over 60 years of age, in those taking corticosteroid drugs, and in patients with kidney, heart or lung transplants.
Factors, in addition to age and corticosteroid use, that may independently increase the risk of tendon rupture include strenuous physical activity, renal failure, and previous tendon disorders such as rheumatoid arthritis. Tendinitis and tendon rupture have been reported in patients taking fluoroquinolones who do not have the above risk factors. Tendon rupture can occur during or after completion of therapy; cases occurring up to several months after completion of therapy have been reported. LEVAQUIN® should be discontinued if the patient experiences pain, swelling, inflammation or rupture of a tendon. Patients should be advised to rest at the first sign of tendinitis or tendon rupture, and to contact their healthcare provider regarding changing to a non-quinolone antimicrobial drug.
Levaquin being prescribed for me is one of the worse things that ever happened to me. The levaquin attacked my tendons causing a great deal
of pain and limiting mobility. My Achilles tendons ruptured and I had great
difficult walking for a year. It also affected tendons in my upper torso , making
it painful to just lay down in bed. The levaquin was prescribed for walking
pneumonia. The doctor should have checked the contraindications.
Gee since I have had so many infections in my life, Cipro, levaquin are the first drugs of choice from my doctors with all the urinary tract infections I get. I have become allergic to the penicillins, and sulfa drugs. I know about the warnings, but now I'm really scared to take it!! Hopefully if it hasn't bothered me in the past, it won't in the future, as I live my life out without getting any more infections!!
I am a health care provider and I am also a Levaquin rupture patient… I have had three ruptures and have had no legal recourse. I have been ill for four years. I have no strength. Recently I read an article that stated the thought that this class of drugs causes a magnesium deficiency in the tendons. There are other drugs that do that as well. I stopped all those meds and started on supplements and that has helped. Though I am not a big believer in Eastern medicine I do work with an acupunctuist and he has been pushing me to try one of the 7 classic combinations of herbs for ridding the body of damp and sinew. Western meds are commonly plant based but genetically altered so after his pushing me and my not being able to recover from my most recent surgery, I agreed to give it a try.
I have been on this one week. I am stronger, not reaching for my narcotics, my head is clearer, my circulation has improved, my pain level decreased, I have Reflex Sympathic Dystrophy which is all but gone. The lymphedema in my left leg is all but gone, and my eczema that started with the ruptures is completely gone. I took the first pills with great hesitation but though I am not normal, I am better. He tells me it will continue to improve. When you read these threads you read despatate stories, mine is as well. I wanted to share my understanding and my new found hope! The combination of herbs is called Du huo Ji Sheng Tang. If anyone else has found some relief with this herbal I would like to know and if anyone decides to try it please post results. Maybe we can help others with his horrible painful condition.
I am 71 and have been prescribed levofloxacin 3 times in the last 2 years for pneumonia. I didn't have any side effects and it took care of the pneumonia, so this drug isn't always bad.
I have been taking Levaquin for 8 days and the second day it felt like all my muscles were hurting. It took me a few days to put two and two together and realize it was probably the Levaquin that did it. I kept looking up muscle soreness all over my body and I couldn't find anything. Then I realized it was probably my tendons and I look that up and Levaquin was the first thing to pop up. I just finished taking them yesterday and I am still in a lot of pain. I've been reading these stories and I am terrified that this is going to take forever to go away. I just pray that it doesn't because I cannot live like this.
Levaquin has been a nightmare for me. I am a retired nurse. I have RA. I got MRSA in my lungs from taking biologic drugs to treat my RA. Went to ER over and over and over to get diagnosed. They said I just had bronchitis. They treated me constantly back to back for six months with various antibiotics so I was on a lot of levaquin. I had extreme pain in all my joints and body. After sitting home so long undiagnosed properly by many many many health professionals I also got pasteurla just for touching my kitty's while I was sick. Finally admitted me in hospital after six months and ended up getting some lung removed and got put on vancomycin which was terrible. It's eight years later and I was forced into early retirement and am still having awful pain.
Went to hospital just recently from really bad cold and they asked if I was allergic to anything and I said levaquin and while I layed with a migraine and severely dehydrated I trusted them to give me an antibiotic bag on my iv and guess what they brought me. Cipro! Same effect and category as levaquin and now I'm in soooo much pain and trouble walking. Pain throughout my body and no one cares. They hurt me all over again. Went and saw my family dr recently to get pain med refill that I've been on eight years to help with my pain only to hear the law has changed and can not write rx and must go onto pain management with a two month wait list just to see dr. I have more pain after this incident because they failed me again at this same hospital and now I can get no relief! Drs just don't care anymore about listening and asking questions. They do more harm than good sometimes. I have went thru eight years of he'll because of levaquin and meds like it. It should be removed from market and no longer prescribed!
I took only two doses of Levaquin for a uti and I almost couldn’t walk. It was strange because I was rear ended on the way home and my car was totaled so at first I thought that might be causing some pain behind my knees but it got worse I took the second dose the next day and by the next morning I could barely walk. I went back to immediate care and got a different antibiotic and it took about 3 weeks for the major pain to stop after taking just two pills. I now have listed it as being allergic to it on my med records. Funny though my son took it with no problems, I had cautioned him about it but he took it anyway with no appearent affects. I am 69 yrs old had my gall bladder removed and had to have a catheter that caused the uti I have no real health issues other than neck and back fusions along with both knees and both shoulders being operated on.
- Levaquin Information for Consumers
- Levaquin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Levaquin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 28 Sep 2010 • 1 answer
Updated 1 May 2012 • 4 answers
Updated 16 days ago • 8 answers
Updated 18 Oct 2012 • 2 answers
Updated 25 Mar 2014 • 1 answer